DEA News
Return to News Home

6-year-old girl hallucinates, tries to jump out window after taking Tamiflu

A 6-year-old Texas girl suffered shocking side effects from flu medication - and her parents are urging people to be better informed about the common antiviral drug and other meds.

Joe Dziemianowicz, NY Daily News, Jan 15, 2018

The family, who preferred to remain unnamed, said that the girl was given Tamiflu to reduce flu symptoms. As a result, she hallucinated, tried to run away from school and, they believe, tried to hurt herself.

"The second story window was open, which is in her bedroom, and she used her desk to climb up onto it. She was about to jump out the window when my wife came up and grabbed her," the girl's father told KTVT.

The parents took the youngster to the hospital, where they learned that nervous system conditions, including psychosis, are a rare side effect of Tamiflu.

"It can happen. Less than 1% is what's listed in the data sheet," Texas emergency room physician Glenn Hardesty told KTVT. "I've been in practice 20 years, and I haven't seen that particular complication."

Though the warning is in fine print, the family wished that the possible side effect had been explained to them.

"Know that side effects are there for a reason," the father said. "They're written down for a reason. I guess they can happen, and we got the short end of the stick."

The US Food and Drug Administration notes the following about serious side effects of Tamiflu.

"Children and teenagers with the flu may be at a higher risk for seizures, confusion, or abnormal behavior early during their illness. These serious side effects may happen shortly after beginning Tamiflu or may happen in people when the flu is not treated," the FDA wrote. "These serious side effects are not common but may result in accidental injury to the patient. People who take Tamiflu should be watched for signs of unusual behavior and a healthcare provider should be contacted right away if the patient shows any unusual behavior while taking Tamiflu."

Return to News Home